Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 18 miles northwest of Vernal on a mix of private, Bureau of Land Management and U.S. Forest Service lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 10:36 AM MST, 1 hour 24 minutes earlier.
Area forecast discussion, May 26, 10:36 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1136 AM MDT Sat May 26 2018
.SHORT TERM...(Today through Sunday)
Issued at 122 AM MDT Sat May 26 2018
Everything is still supporting the critical fire weather
conditions later this morning into this evening, as increasing
southerly winds aloft mix down to the surface in a very dry
airmass. H7 temperatures today expected to be about the same as
yesterday. However, usually the stronger the surface winds the
more likely there will be a slight damper on surface temperatures
being as warm as yesterday at most locations. Nonetheless, will be
expecting max temperatures today to be close to record highs in a
few places.
Surface winds should begin to decouple from the winds aloft around
sunset this evening, and with the very dry air and few clouds
would expect good radiational cooling overnight. Therefore, min
temperatures tonight are likely to be slightly below normal at
most locations.
The main upper level low will be slowly pushing eastward across
northern Utah on Sunday. Still seeing very dry conditions ahead
of the trough up across our CWA on Sunday. Locally breezy
conditions will continue with little change in temps south of a
line from Blanding northeast to Gunnison. Noticeable cooling
anticipated sunday due H7 temperatures expected to drop 4-6C
lower than today, along with a little increase of mainly high
clouds. Max surface temperatures on Sunday should be 6 to 10
degrees F lower than today across our CWA.
.LONG TERM...(Sunday Night through Friday)
Issued at 325 PM MDT Fri May 25 2018
Gradients continue to weaken Sunday night into Monday with
moisture profile slowly improving from northwest to southeast.
This will result in isolated convection on Monday with activity
increasing Monday night and Tuesday as we see a cold front and
upper level trough swing through from the northwest. Moisture
lingers on the backside of this exiting system to keep low pops in
the forecast through Wednesday. Then we take another turn back
towards the hot, dry and windy weather to close out the week as
another low pushes into the intermountain west.
Temperatures will be running 5 to 10 degrees above normal Sunday
with readings dropping back early in the week, only to return to
the much above normal readings by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat May 26 2018
VFR conditions will continue at all sites through midday Sunday.
Expect gusty southwest winds to 35 kts this afternoon and evening
with lighter winds moving back in after 04Z this evening.
&&
.FIRE WEATHER...
Issued at 122 AM MDT Sat May 26 2018
Still expecting widespread critical fire weather conditions across
western CO and SE/E-Central UT later this morning and into this
evening, with strong winds aloft mixing down to the surface under
a 60-70 knot upper level jet, low relative humidities, near record
high temperatures, and dry vegetation.
As mentioned above, surface winds should begin to decouple from
the winds aloft around sunset this evening and significantly
decrease by late evening. Then on Sunday expect surface winds much
less than today as surface pressure gradient should be weaker and
winds aloft should have about 50 percent lower velocities.
Although low RH values are expected to persist across the area on
Sunday, weaker surface winds will not support critical fire weather
conditions.
It's looking like a return to critical fire weather conditions
by Thursday of next week and perhaps continuing into Friday as
another Pacific low is expected to approach our area from the
west.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ200-202-203-
205-207-290>295.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490-491.
&&
SHORT TERM...JRP
LONG TERM...TGR
AVIATION...JDC
FIRE WEATHER...JRPHazardous weather outlook, May 26, 1:50 AM MST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
250 AM MDT Sat May 26 2018
COZ001>014-017>023-UTZ022>025-027>029-270900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
250 AM MDT Sat May 26 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will occur today, starting late
this morning and continuing into this evening, with gusty
southerly winds, low relative humidities, near record high
temperatures, and dry vegetation. A Red Flag Warning is in effect
today for all areas where vegetation is deemed critical.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The chance for precipitation will slowly increase Sunday into
early next week, with with some showers and isolated thunderstorms
favoring higher terrain mainly across the northern areas of
eastern Utah and western Colorado. The thunderstorms are not
expected to produce much rain, but are more likely to generate
gusty outflow winds and lightning.
Critical fire weather conditions could redevelop by Thursday and
continue on Friday of next week due to the possibility of gusty
southerly winds, low relative humidities, warmer temperatures,
and dry vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. However, reports of
measured strong wind speeds to the National Weather Service in
Grand Junction would be greatly appreciated.
Wildfire, Eastern Uinta Mountains
- When
- May 26, 12:00 PM MST to May 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The Pine Ridge Fire began from unknown causes 18 miles northwest of Vernal and grew to a total of 519 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Tennessee, May 26 to 27, 20181 death · 2 events
- Flash Flooding and Hail in Nevada, May 26 to 28, 2018$5.0 million · 0.5 in hail · 8 events
- Flash Flooding in West Virginia, May 26 to 28, 2018$3.0 million · 6 events
- Hail and Damaging Winds in Texas, May 26, 2018$49,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 26 to 27, 201839 events
- Damaging Winds in North Dakota, May 26 to 27, 2018$46,000 · 65 kt wind · 7 events
- Flash Flooding in Virginia, May 26, 2018$50,000 · 2 events
- Wildfire in Colorado, May 26 to 31, 2018$50,000 · 1 event
- High Wind in Colorado, May 26, 2018$40,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 26, 2018$20,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Montana, May 26, 20182.5 in hail · 20 events
- Hail and Damaging Winds in Texas, May 26, 2018$18,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757895.